Indiana, 2011

Damaging Winds in Indiana, September 3, 2011

September 3, 2011 · NWS LOT · 2 events in 2 counties and zones

Strong to severe thunderstorms moved across parts of northwest Indiana during the afternoon of September 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northwest Indiana during the afternoon of September 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 3, 2:02 PM CST, 42 minutes earlier.

Area forecast discussion, Sep 3, 2:02 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
302 PM CDT SAT SEP 3 2011

.MESOSCALE DISCUSSION...
110 PM CDT

AREA OF ELEVATED CONVECTION HAS BEEN STRUGGLING AS IT IS MOVING INTO
THE NORTHWESTERN PORTIONS OF THE FORECAST AREA EARLY THIS AFTERNOON.
THIS COULD CHANGE OVER NEXT COUPLE HOURS AS ENVIRONMENT OUT
AHEAD IS STRONGLY UNSTABLE...AND WEAKLY CAPPED. LATEST RUC INDICATES
CAP ERODING 18-19Z AS H5 VORT ENHANCES LIFT ACROSS THE REGION. ONCE
PARCELS BECOME ROOTED IN THE BOUNDARY LAYER...EXPECT EXPLOSIVE
DEVELOPMENT AS 2500 TO 3000 J/KG MLCAPE IS TAPPED. DEEP LAYER SHEAR
ON THE ORDER OF 35-40KTS ACROSS ALONG THE WI/IL STATELINE IS DUE TO
A UNIDIRECTIONAL WIND FIELD...AND WOULD SUPPORT EVOLUTION INTO
BOWING SEGMENTS WITH SEVERE WINDS THE MAIN THREAT. SEVERAL OUTFLOW
BOUNDARIES ARE EVIDENT ON RADAR/SATELLITE IMAGERY AND SHOULD BE
FOCUS FOR DEVELOPMENT...WITH MAIN AREA OF CONCERN FOR INITIATION
RUNNING FROM LAKE COUNTY ILLINOIS SOUTHWEST TOWARDS BUREAU COUNTY.

BMD

&&

.DISCUSSION...
300 PM CDT

FOR VERY NEAR TERM TRENDS...SEE MESOSCALE DISCUSSION ABOVE.

FOR THIS EVENING...CONCERNS WILL CONTINUE TO BE TSRA/SHRA OVER THE
AREA.  THE AFTERNOON CONVECTIVE ACTIVITY IS ROOTED IN A VERY
WARM/UNSTABLE AIRMASS AND ARE BEING KICKED OFF BY MULTIPLE OUTFLOW
BOUNDARIES.  THIS ACTIVITY IS WELL AHEAD OF THE SYNOPTIC COLD FRONT
WHICH WAS STILL WELL TO THE NORTH AND WEST OVER WESTERN WISCONSIN TO
CENTRAL IOWA.  SCATTERED THUNDERSTORMS...SOME LIKELY SEVERE WILL
CONTINUE THROUGH THE AFTERNOON AND INTO THE EVENING.  FOR LATER THIS
EVENING...THE SYNOPTIC COLD FRONT SHOULD SLOWLY SAG TO THE SOUTH.
THE TREND OF THE PROGRESSION OF THIS FRONT IS STILL SLOWER THAN HAS
BEEN PREVIOUSLY ADVERTISED AND HAVE ALREADY BACKED OFF ON POPS
ASSOCIATED WITH THIS SYSTEM.  HOWEVER...A STRONG UPPER TROUGH
DROPPING THROUGH THE NRN PLAINS SHOULD APPROACH THE WRN GREAT
LAKES/MINNESOTA ARROWHEAD AREA.  THIS SYSTEM WILL BE THE KICKER THAT
HELPS FINALLY PUSH THE COLD FRONT THROUGH THE CWA.  SHOWERS AND
THUNDERSTORMS WILL EVENTUALLY OVERSPREAD THE ENTIRE CWA THROUGH THE
EVENING AS OVERNIGHT AS THE FRONT PROGRESSES SOUTHEASTWARD.  SOME
LOCALLY HEAVY DOWNPOURS WILL STILL BE POSSIBLE WITH THE STORMS AS
WELL AS STRONG WIND GUSTS AND FREQUENT LIGHTNING.  BASED ON THE
PROGRESSION OF THE NORTHERN STREAM UPPER TROUGH...EXPECT THAT THE
FRONT SHOULD PUSH SOUTHEAST OF BENTON COUNTY BY DAYBREAK.  SOME
LINGERING SHOWERS OR THUNDERSTORMS NORTH OF THE BOUNDARY MAY LINGER
OVER THE FAR SERN COUNTIES INTO THE EARLY MORNING...BUT ALL PCPN
SHOULD CLEAR THE CWA BY LATE MORNING.

FROM SUNDAY AFTERNOON AND THOUGH THE REMAINDER OF THE SHORT TERM
FORECAST PERIOD...HIGH PRESSURE BUILDING OVER THE MIDWEST FROM THE
NORTHERN PLAINS WILL BRING MUCH COOLER/DRIER CONDITIONS.  FOR
SUNDAY...HIGH TEMPS SHOULD ONLY BE IN THE LOWER TO MIDDLE 70S WITH
DEWPOINTS IN THE 50S.  THIS COOLER AND DRIER TREND SHOULD CONTINUE
THROUGH THE REMAINDER OF THE SHORT TERM FORECAST PERIOD.  COLD
ADVECTION SHOULD BE AT IT'S GREATEST ON MONDAY...WITH HIGHS ONLY IN
THE UPPER 60S TO LOWER 70S. BY TUESDAY AND WEDNESDAY...TEMPERATURES
WILL MODERATE SLIGHTLY INTO THE LOWER TO MIDDLE 70S...BUT WILL BE
WELL BELOW THE SEASONAL NORMAL LEVEL OF AROUND 80 DEGREES.
OVERNIGHT LOWS WILL ALSO BE WELL BELOW NORMAL...RANGING FROM THE
UPPER 40S TO LOWER 50S MONDAY AND TUESDAY MORNINGS.

FOR THE LONGER TERM...CONDITIONS WILL GENERALLY QUIET WITH THE BELOW
NORMAL TEMPERATURES CONTINUING.  THE MAIN CONCERN WILL BE THE
POSSIBILITY OF SOME ASSOCIATED WITH THE REMNANTS OF TS LEE.  THIS
MAY BE COMPLICATED BY A NRN STREAM SHORTWAVE ADVERTISED TO DROP OUT
OF THE NRN PLAINS AND INTO THE MIDDLE MISSISSIPPI VALLEY.  THERE IS
STILL SIGNIFICANT DISAGREEMENT IN THE MEDIUM RANGE MODELS ON HOW TO
HANDLE THIS SYSTEM...AND WHETHER THE AREA CAN EXPECT TO SEE ANY
PCPN.  HAVE GONE WITH SLIGHT CHANCE POPS FOR THURSDAY NIGHT AND
FRIDAY WITH THIS INTERACTION OF SYSTEMS...BUT CONFIDENCE IN ANY
PARTICULAR SOLUTION IS LOW.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* TSRA COVERAGE/TIMING THIS AFTERNOON INTO EARLY SUNDAY MORNING.
* WIND DIRECTION UNTIL COLD FRONT PASSAGE...SUNDAY MORNING.
* GUSTY NORTHERLY WINDS SUNDAY AFTERNOON. CMS

//DISCUSSION...UPDATED 18Z...

MAIN CONCERN REMAINS CONVECTIVE CHANCES UNTIL FROPA LATER TONIGHT.
LINE OF TSRA EXTENDS FROM SOUTHERN WI THROUGH NORTHWEST IL. THIS
LINE CONTINUES TO SLOWLY SHIFT EAST WITH CONTINUED DEVELOPMENT TO
THE SOUTH AND WEST OF THE LINE ALONG VARIOUS OUTFLOW BOUNDARIES.
AS THIS LINE MOVES EAST INTO MORE UNSTABLE AIR EXPECT CONTINUED
DEVELOPMENT AND AN INCREASE IN COVERAGE AND THUS HAVE INCLUDED
VCTS/TEMPO TS INTO THE TERMINALS THIS AFTERNOON AND WILL MONITOR
TRENDS.

THE MAIN COLD FRONT EXTENDS FROM EASTERN MN SOUTHWEST INTO IA AND
WILL MOVE ACROSS THE AREA LATE THIS EVENING INTO THE OVERNIGHT
HRS. SHRA/TSRA STILL POSSIBLE ALONG/AHEAD OF THIS FRONT BUT
OVERALL CONFIDENCE IS LOW...AND DECREASING GIVEN CURRENT NEARBY
CONVECTION. HAVE MAINTAINED MENTION DURING THIS TIME PERIOD BUT
CHANGES WITH LATER UPDATES ARE CERTAINLY POSSIBLE.

VERY WEAK GRADIENT COMBINED WITH OUTFLOW BOUNDARIES HAVE MADE
PREDICTING WIND DIRECTIONS DIFFICULT. APPEARS ANOTHER OUTFLOW
BOUNDARY FROM CURRENT CONVECTION WILL SHIFT WINDS NORTH/NORTHWEST
THIS AFTERNOON. THEN ANOTHER PERIOD OF LIGHT WINDS POSSIBLY GOING
BACK SOUTHWESTERLY AND EVENTUALLY TURNING NORTHWEST BEHIND THE
COLD FRONT LATE THIS EVENING. NORTHWEST WINDS TURN A BIT MORE
NORTHERLY SUNDAY AND AS THE GRADIENT TIGHTENS...COMBINED WITH THE
COLDER AIR...EXPECT GUSTS INTO THE 20KT RANGE BY AFTERNOON. CMS

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM CONFIDENCE TSRA WILL AFFECT MDW/ORD MID/LATE AFTERNOON.
* LOW CONFIDENCE REGARDING SHRA/TSRA THIS EVENING INTO THE EARLY
  SUNDAY MORNING.
* LOW CONFIDENCE REGARDING WIND DIRECTIONS UNTIL COLD FRONT
  PASSAGE TONIGHT. CMS

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...VFR.

MONDAY...MVFR CIGS AND LAKE EFFECT SHOWERS POSSIBLE MAINLY EAST OF
ORD/MDW...OTHERWISE VFR.

TUESDAY THROUGH FRIDAY...VFR.

MDB

&&

.MARINE...
300 AM CDT

LOW PRESSURE OVER SOUTHERN MANITOBA WILL MOVE EASTWARD TODAY AND
TONIGHT WHILE DEEPENING. EASTERLY WINDS WILL TURN SOUTHERLY THEN
WESTERLY THROUGH THE DAY TODAY AHEAD OF A SHARP COLD FRONT WHICH WILL
PUSH SOUTHEASTWARD DOWN LAKE MICHIGAN LATER TODAY INTO TONIGHT AS
THE LOW MOVES EAST. A PUSH OF MUCH COOLER AIR WILL TRAIL THE FRONT
AS HIGH PRESSURE SPREADS EASTWARD ACROSS THE NORTHERN PLAINS INTO
THE MID AND UPPER MISSISSIPPI RIVER VALLEY SUNDAY. THE STRONG PRESSURE
GRADIENT BETWEEN THE DEPARTING LOW AND THE ARRIVING HIGH WILL
COMBINE WITH THE UNSTABLE AIRMASS CREATED BY THE COLD AIR SPREADING
ACROSS THE WARM LAKE WATER TO INCREASE WINDS TONIGHT. EXPECT THAT
NORTHWEST WINDS WILL INCREASE TO AROUND 30 KT BY SUNDAY THEN TURN
NORTH SUNDAY NIGHT WITH A POTENTIAL FOR GALES OF AROUND 35 KT SUNDAY
NIGHT THROUGH MONDAY. SUSPECT THAT A GALE WATCH MAY BE NEEDED WITH
THIS BEING THE STRONGEST PUSH OF COLD AIR DOWN THE LAKE THIS SEASON
WITH EARLIER WEAKER COOL PUSHES SUPPORTING WINDS AROUND 30 KT. THE
NORTH FETCH WILL CONTINUE INTO TUESDAY AND BECOME NORTHEASTERLY.
WIND SPEEDS WILL DIMINISH STARTING MONDAY NIGHT BUT THE LONG
DURATION FETCH DOWN THE LENGTH OF THE LAKE WILL KEEP WAVES ON THE
SOUTH END ELEVATED INTO TUESDAY. HIGH PRESSURE WILL BE OVERHEAD
TUESDAY AND WEDNESDAY KEEPING WIND SPEEDS IN CHECK FROM THE NORTH OR
NORTHEAST.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Sep 3, 2:39 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
339 PM CDT SAT SEP 3 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
042045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
339 PM CDT SAT SEP 3 2011 /439 PM EDT SAT SEP 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME OF WHICH COULD PRODUCE:

   DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
   HAIL TO TWO INCHES.
   LOCALLY HEAVY DOWNPOURS.

  AREAS AFFECTED AND TIMING:

   SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE ENTIRE OUTLOOK
   AREA THIS AFTERNOON AND EVENING. THE STRONGEST STORMS...
   POSSIBLY PRODUCING LARGE HAIL AND STRONG...DAMAGING WINDS WILL
   OCCUR SOUTH OF A LINE FROM HIGHLAND PARK TO DE KALB. THIS
   INCLUDES PORTIONS OF THE OUTLOOK AREA IN NORTHWESTERN INDIANA.
   STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THE EARLY
   EVENING HOURS THIS EVENING.

  DISCUSSION:

   STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON IN
   A VERY WARM...HUMID...UNSTABLE AIRMASS OVER NORTHEASTERN
   ILLINOIS. THESE STORMS HAVE BEEN INITIATED BY THE INTERACTION
   OF NUMEROUS OUTFLOW BOUNDARIES GENERATED BY EARLIER
   THUNDERSTORM ACTIVITY OVER SOUTHERN WISCONSIN...EASTERN IOWA
   AND FAR NORTHWESTERN ILLINOIS. AS THE ONGOING THUNDERSTORMS
   GENERATE MORE OUTFLOW BOUNDARIES...ADDITIONAL STRONG TO SEVERE
   THUNDERSTORMS ARE LIKELY THROUGH THE LATE AFTERNOON AND INTO
   THE EVENING HOURS...WITH FOCUS OF STORMS PROGRESSIVELY MOVING
   SOUTHEASTWARD WITH TIME. THESE STORMS WILL HAVE THE POTENTIAL
   TO PRODUCE STRONG...DAMAGING WINDS...LARGE HAIL AND FREQUENT
   LIGHTNING. AMPLE DEEP LAYER MOISTURE WILL ALSO BE IN
   PLACE...ADDING THE POSSIBILITY OF HEAVY DOWNPOURS...LEADING TO
   LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RIP CURRENTS ARE LIKELY SUNDAY MORNING THROUGH WEDNESDAY MORNING ALONG
BOTH THE ILLINOIS AND INDIANA SHORES OF LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-042045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
339 PM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS BOTH THE ILLINOIS
AND INDIANA NEARSHORE WATERS TONIGHT. WIND GUSTS IN EXCESS OF 34
KNOTS AND FREQUENT LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT SUNDAY MORNING THROUGH WEDNESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-042045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
339 PM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE LIKELY OVER THE ENTIRE LAKE
TONIGHT...WITH WIND GUSTS IN EXCESS OF 34 KNOTS AND FREQUENT
LIGHTNING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS WILL BE POSSIBLE ACROSS THE ENTIRE LAKE SUNDAY
NIGHT THROUGH MONDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN/60

In the hours before

Local storm report, Sep 3, 1:51 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
251 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             OTTAWA                  41.35N 88.84W
09/03/2011  M1.00 INCH       LA SALLE           IL   PUBLIC

            NORTH SIDE. ALSO MEASURED 50 MPH.

0239 PM     HAIL             HOMER GLEN              41.62N 87.94W
09/03/2011  M1.75 INCH       WILL               IL   TRAINED SPOTTER

            INTERSECTION OF 143RD AND GOLDEN OAK

&&

ACS
Local storm report, Sep 3, 1:53 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
253 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             PALOS HEIGHTS           41.67N 87.80W
09/03/2011  M1.00 INCH       COOK               IL   TRAINED SPOTTER

            SOUTHWEST HIGHWAY AND RT 83

&&

ACS
Local storm report, Sep 3, 2:00 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND GST     MORRIS                  41.37N 88.43W
09/03/2011  M54.00 MPH       GRUNDY             IL   TRAINED SPOTTER

            SEVERAL 2 TO 6 INCH LIMBS DOWN. ONE TREE 24 INCHES IN
            DIAMETER ON A GARAGE.

0230 PM     HAIL             1 NW OTTAWA             41.36N 88.86W
09/03/2011  M0.75 INCH       LA SALLE           IL   COCORAHS

0234 PM     HAIL             OTTAWA                  41.35N 88.84W
09/03/2011  M0.75 INCH       LA SALLE           IL   TRAINED SPOTTER

0236 PM     HAIL             OTTAWA                  41.35N 88.84W
09/03/2011  M1.00 INCH       LA SALLE           IL   TRAINED SPOTTER

            I-80 AND RT 23

0240 PM     HAIL             SW CHANNAHON            41.43N 88.22W
09/03/2011  M1.25 INCH       WILL               IL   NWS EMPLOYEE

            MCKINLEY WOODS. HAIL COVERING GROUND

0248 PM     HAIL             WORTH                   41.69N 87.79W
09/03/2011  M1.00 INCH       COOK               IL   TRAINED SPOTTER

            ESTIMATED WIND GUST TO 60 MPH. SMALL LIMBS DOWN.

&&

ACS
Local storm report, Sep 3, 2:04 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
304 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             ELWOOD                  41.41N 88.11W
09/03/2011  M0.88 INCH       WILL               IL   TRAINED SPOTTER

            ALSO WINDS 50 MPH

0254 PM     HEAVY RAIN       MARSEILLES              41.33N 88.69W
09/03/2011  M0.00 INCH       LA SALLE           IL   TRAINED SPOTTER

            GREATER THAN AN INCH PER HOUR

&&

ACS
Local storm report, Sep 3, 2:22 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
322 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             MONEE                   41.42N 87.75W
09/03/2011  M0.50 INCH       WILL               IL   TRAINED SPOTTER

            DIME SIZED HAIL

&&

ACS
Local storm report, Sep 3, 2:33 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
333 PM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND GST     CHICAGO RIDGE           41.70N 87.78W
09/03/2011  E62 MPH          COOK               IL   PUBLIC

            5 INCH DIAMETER TREE LIMBS DOWN. 2.09 INCHES OF RAIN.

&&

ACS

The radar

The Chicago radar (KLOT), 64 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
September 3, 2:44 PM CST to 2:46 PM CST
Where
Lake County, Merrillville to Crown Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.480, -87.330

Tree limbs and power lines were blown down in many areas from Merrillville to Crown Point.

Thunderstorm Wind, Porter

When
September 3, 3:17 PM CST
Where
Porter County, 0.44 mi NW of Dune Acres
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
41.654, -87.087

One large tree was blown down at the Indiana Dunes State Park. Four other trees were partially blown into other trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343601, 343589.